What Are the Signs of a Levothyroxine Overdose?

Allison Boelcke
Allison Boelcke
Levothyroxine is used to treat disorders of the thyroid gland.
Levothyroxine is used to treat disorders of the thyroid gland.

Levothyroxine is a medication that is generally prescribed for the treatment of hypothyroidism, a condition in which the thyroid gland does not produce a sufficient amount of hormones. The hormones released by the thyroid gland are primarily responsible for controlling metabolism and growth. Inadequate hormone levels may lead to symptoms such as weight gain, fatigue, and hair loss. Levothyroxine is a synthetic version of a naturally occurring thyroid hormone and may help restore hormones to a healthy level in order to treat hypothyroidism. Although it is generally considered safe, if proper dosage recommendations are not followed, a potentially dangerous levothyroxine overdose may occur and require immediate medical attention.

Severe pain or tightness in the chest may be a sign of a levothyroxine overdose.
Severe pain or tightness in the chest may be a sign of a levothyroxine overdose.

One of the most common signs that may arise and indicate a levothyroxine overdose is a sudden and abnormal change in the functioning of the heart. Angina, a condition in which the heart does not receive a sufficient amount of blood, may occur if too much of the thyroid hormone is present in the bloodstream. The main symptom of angina is usually severe pain or tightness in the chest. Taking an excess amount of the medication may also cause the heart to beat at irregular intervals, or to beat much faster than normal.

Vomiting may occur following a levothyroxine overdose.
Vomiting may occur following a levothyroxine overdose.

Heart function abnormalities tend to be the main signs of a levothyroxine overdose, but other symptoms may also occur that will generally require emergency medical attention. A person who has a dangerously high amount of the thyroid hormone in his or her bloodstream may have issues controlling movement, which may range from mild tremors to full seizures. An overdose may also cause vomiting, diarrhea, difficulty breathing, pain in the legs, and feelings of confusion.

Confusion is one symptom of a levothyroxine overdose.
Confusion is one symptom of a levothyroxine overdose.

Taking levothyroxine may result in certain side effects that are typically considered normal, but may be mistaken for overdose signs if a patient is not aware of the differences. The medication may cause symptoms such as changes in weight or appetite, headache, difficulty sleeping, nausea, fever, changes in menstrual flow, temporary hair loss, and abdominal pain. These side effects will usually subside on their own after regular usage of the medication, but medical attention may be necessary if the effects worsen or do not eventually go away on their own. Tremors, vomiting, and diarrhea are symptoms that may occur as both normal side effects and after an overdose, causing confusion for some patients; however, these symptoms are usually only considered potentially dangerous when also combined with the abnormal heart functioning that is often the main sign of a levothyroxine overdose.

You might also Like

Discussion Comments

anon1004534

My hypothyroidism is so bad and long standing (up and down - Hashimoto's autoimmune) that I was going into coma (again and really badly) 'at home'! so I am trying to tolerate Levothyroxine 'again' (TSH recorded as 13.14 mUL now).

Day 1

Super duper

Day 2

Blood pressure too low (sharp pains in chest and pain in lower arms - a very serious sign for me) could not take my morning dose of Ramipril. Took a walk around, took a Rennie, took coffee, then too high so I quickly took my Ramipril.

Dizzy and unsteady

Struggling to breathe (again with this drug) - it feels like 'breathing block'.

Pins and needles

Out of PPI, Omeprazole which I collect from Pharmacy this afternoon.

Both Omeprazole and Rennie reduce the uptake of Levothyroxine. I thought this information may be useful as I am diagnosed hypersensitive to medicines. It is such a nightmare. I have been suffering for years, but I am looking at coma ether way. There is simply nothing for people like me. And now I cannot even get any (expert - Immunology) advice about which Covid10 vaccine to take, as I am also highly intolerant to ethanol which can also suffocate me and my lymph node was swollen the other week.

I do not even have an Endocrinologist, they just keep sending me away.

All I have is my Nephrologist, who is clearly very busy right now and why is she expected to do the work of every other department?

I was referred to Immunology about 6 years ago, by rheumatology (which was too far away for me, being so dizzy and ill - keep going unconscious) but they refused to see me at all.

I have suggested Prednisolone (which in high doses also causes me to struggle to breathe now) be added, in order to facilitate tolerance for vital medicines but I am entirely alone and can no longer cope with the suffering, especially when I am struggling so much at home alone and can no longer look after myself.

By the way, most of us are women. This is my body. I feel poisoned (again). Otherwise, on this planet, I do not exist.

anon983396

I think I should sue my doctor! I've been on 50 mcg of levothyroxine for 3 1/2 years in September, and my blood work showed I was making too much thyroid. My TSH WAS 0.02, and my T4 was 2.14. Instead of taking me off the meds completely, he had me take 25 mcg and wanted to check labs in three months.

I trusted this doctor. After two months, I was having leg tremors, heat intolerance, irritability, and some episodes of chest pain. I went to see him around thanksgiving and my TSH was still 0.02 and T4 was 2.5! He said it was a good thing I stopped taking it. A week after that, I had terrible chest pain every day with palpitations and tachycardia. I called complaining of chest pain and his nurse said I needed to go to the ER. I went to a cardiologist and am now taking a beta blocker.

When I'm not taking the beta blocker, the chest pain is horrible! I had an echo done and my heart function is fine. I'm having insomnia and anxiety attacks now and really wondering when this is going to end and why does it take so long for levothyroxine effects to wear off? Does anyone think I have a valid case to sue?

stoneMason

I had an overdose of levothyroxine because my doctor misdiagnosed me. I should have sued him.

Anyway, to cut the long story short, I started suffering from insomnia, jitters, heart abnormalities and shaking in the legs. I went to the a different hospital after several days of these symptoms. I had blood tests all over again and it turned out that I don't have hypothyroid and I was overdosed on levothyroxine.

Since it takes a while for the medication to leave the system, I continued to have these symptoms more than a week after I stopped the medication.

If anyone experiences these symptoms, please get checked out.

turquoise

@fify-- I don't think so. That sounds more like you have too much thyroid hormone in your blood (hyperthyroid). Sometimes hypothyroid can switch over to hyperthyroid. It happens when the medication dose is too high or if the thyroid has healed itself and started producing thyroid hormone.

If you had overdosed on levothyroxine, you would experience terrible heart palpitations. It happened to me once. I misunderstood the dose I was supposed to take and took too many tablets. I couldn't sleep that night because my heart was pouncing so hard. I could hear my heart just lying down. It was scary.

fify

I'm experiencing a lot of hair loss lately. Is hair loss a sign of levothyroxine overdose?

Post your comments
Login:
Forgot password?
Register:
    • Levothyroxine is used to treat disorders of the thyroid gland.
      By: bilderzwerg
      Levothyroxine is used to treat disorders of the thyroid gland.
    • Severe pain or tightness in the chest may be a sign of a levothyroxine overdose.
      By: lightwavemedia
      Severe pain or tightness in the chest may be a sign of a levothyroxine overdose.
    • Vomiting may occur following a levothyroxine overdose.
      By: Lisa F. Young
      Vomiting may occur following a levothyroxine overdose.
    • Confusion is one symptom of a levothyroxine overdose.
      By: chuugo
      Confusion is one symptom of a levothyroxine overdose.
    • A levothyroxine overdose is a serious medical emergency, and can require CPR.
      By: Photographee.eu
      A levothyroxine overdose is a serious medical emergency, and can require CPR.